RAYNAUD’S EXPERIMENT

  First let me just say that I’m shocked today is the first day of December where did November go and quiet frankly where has the year gone. I have been experimenting the last couple of days with my Raynaud’s and more so my Raynaud’s medicine, Procardia. I had written that my doctor increased my Procardia to 60mg but as soon as I did that my hands and ankles swelled right up causing my hands to be stiff and sore and unable to make fists.

Procardia opens the vessels and releases blood to the extremities, however, it can also cause a certain level of edema. I guess my increase is causing me a medium to high level of edema. I backed down to 30mg a couple of days ago just for 1 day and my swelling went down so yesterday I took a chance and didn’t take any. My hands went right back to normal. My rings weren’t tight and my ankles were actually ankles no longer cankles. The problem is that when I don’t take it I’m purple and sensitive.

The trade off is either deal with the purple and sensitive hands and feet or deal with the swelling of the hands and feet. It is too cold not to use my Procaria and actually use the increased amount but I wanted to experiment for a couple of days to make sure it was the the medicine and not just my typical winter symptoms. Niacin doesn’t seem to have any effect on my swelling which is good but it is also a short term answer since as soon as I take it my vessels open and I feel my hands coming back to life but it only lasts several hours and than I’m ready for another dose. I don’t think I want to take Niacin too many times during the day though.

There is always a trade off for our medications versus our symptoms. If the medications help the symptoms they probably bring on something else to deal with. Being aware is half the battle and experimenting every so often to make sure I understand what is happening makes me feel like a I have a good handle on things.

Advertisements

2 thoughts on “RAYNAUD’S EXPERIMENT

  1. Lauren Essl December 1, 2010 at 12:01 pm Reply

    I agree every pill we take has a side affect, sometimes manageable, sometimes not. I tried Procardia last year, I could not live with the side affects of legs swelling, not being able to wear shoes, and an itchy face! I take Diltiazem, which I can handle, and it ‘is doing something’ my cardiologist insists. I agree, I know it is stopping my heart palpitations, and giving minimal relief from Raynauds. Let’s just say when I sleep in it is usually the heart problems and freezing toes that make me get out of bed and take my pills.
    I guess I am starting to see that this is multi layered problem. I need to improve at being more preventive; wearing gloves, hat, scarf, on a consistent basis and not be afraid to look like a character out of one of Charles Dickens’ plays, donning my scarf, cap, and fingerless mittens indoors! I need to be willing to decline activites, because I know it will take me a day or more to warm up (I missed a medicinal plant walk this weekend). I also believe that since so much of this disease is progressive, it is good to be preventive and try new drugs and therapies and see if I can’t slow the pace of this down.

    On a side note, I am in a major flare which started last night. It may be the rain. I have been trying to warm up near the wood stove, but my goodness, does this hurt. I have used pain patches and cream to no avail. My hips hurt so much I cannot put all my weight on them. I have stretched, walked last night (fell three times) and took a long soak. Ultimately I just need to get through this one. Hmmmm typing this helps, I realized this WILL pass. Off to waiting….breathing and resting.

    • mevsmctd December 1, 2010 at 11:51 pm Reply

      I’m so very sorry you are in the middle of a flare, but you are right that this will pass. The pain will subside and the fatigue will lessen but until then take good care of yourself and make sure to rest. Also, thank you for the information on the drug Diltiazem, I am going to do some research and see if this might work for me.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: